Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 3, NWS Charleston, SC

March 13, 20185 counties in South Carolina; Jenkins County, Screven County, Georgia

NWS Charleston, SC issued this freeze warning at Mar 13, 2018, 7:55 PM EDT for 5 counties in South Carolina; Jenkins County, Screven County, Georgia. It took effect at Mar 14, 2018, 5:00 AM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2018, 7:55 PM EDT (23:55 UTC)
In effect from
Mar 14, 2018, 5:00 AM EDT
Expired
Mar 14, 2018, 8:29 AM EDT
In force
3 hr
Issued by
NWS Charleston, SC

Counties Jenkins County, GA, Screven County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WWUS72 KCHS 132355
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
755 PM EDT Tue Mar 13 2018

GAZ087-088-SCZ040-042>045-140800-
/O.NEW.KCHS.FZ.W.0003.180314T0900Z-180314T1300Z/
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-
Including the cities of Millen, Sylvania, Allendale, Hampton, 
Yemassee, Walterboro, Saint George, Summerville, Goose Creek, 
and Moncks Corner
755 PM EDT Tue Mar 13 2018

...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM EDT WEDNESDAY...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 5 AM to 9 AM EDT Wednesday.

* LOCATIONS...Portions of inland southeast South Carolina and
  southeast Georgia. 

* TEMPERATURES...In the low 30s.

* TIMING...The area could see 2-3 hours of temperatures at or
  below 32 degrees. Temperatures should warm above freezing by 9
  am Wednesday morning. 

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect sensitive outdoor vegetation and cover
unprotected outdoor plumbing.

&&

$$
3 follow-up statements
897 
WWUS72 KCHS 140712
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
312 AM EDT Wed Mar 14 2018

GAZ087-088-SCZ040-042>045-141600-
/O.NEW.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/
/O.CON.KCHS.FZ.W.0003.180314T0900Z-180314T1300Z/
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-
Including the cities of Millen, Sylvania, Allendale, Hampton, 
Yemassee, Walterboro, Saint George, Summerville, Goose Creek, 
and Moncks Corner
312 AM EDT Wed Mar 14 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

The National Weather Service in Charleston has issued a Freeze
Watch, which is in effect from late tonight through Thursday
morning.

* LOCATIONS...Portions of inland southeast South Carolina and
  southeast Georgia.

* TEMPERATURES...In the lower 30s, possibly closer to 30 tonight.

* TIMING...Freezing temperatures expected for several hours this
  morning, mainly through 8 AM, then again for several hours
  tonight, mainly from 5 AM to 8 AM.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for the potential of freezing temperatures which
could harm sensitive outdoor vegetation and damage unprotected
outdoor plumbing.

&&

$$

GAZ099>101-114>116-118-137-138-140-SCZ047>052-141600-
/O.NEW.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-
Inland Chatham-Long-Inland Liberty-Inland McIntosh-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
Including the cities of Metter, Statesboro, Rincon, Springfield, 
Reidsville, Claxton, Pembroke, Richmond Hill, Garden City, 
Pooler, Savannah, Ludowici, Hinesville, Fort Stewart, Townsend, 
Ridgeland, Beaufort, Hilton Head Island, Edisto Beach, 
Charleston, North Charleston, Mount Pleasant, and Daniel Island
312 AM EDT Wed Mar 14 2018

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

The National Weather Service in Charleston has issued a Freeze
Watch, which is in effect from late tonight through Thursday
morning.

* LOCATIONS...Portions of southeast South Carolina and southeast
  Georgia, mainly west of Highway 17 in South Carolina and I-95 in
  Georgia. 

* TEMPERATURES...In the lower 30s.

* TIMING...Several hours of freezing temperatures are possible
  tonight, mainly from 5 AM to 8 AM. 

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage unprotected outdoor plumbing. Even if freezing
  temperatures do not occur, frost will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for the potential of freezing temperatures which
could harm sensitive outdoor vegetation and damage unprotected
outdoor plumbing.

&&

$$
379 
WWUS72 KCHS 141223
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
823 AM EDT Wed Mar 14 2018

GAZ087-088-SCZ040-042>045-142030-
/O.CON.KCHS.FZ.W.0003.000000T0000Z-180314T1300Z/
/O.CON.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-
Including the cities of Millen, Sylvania, Allendale, Hampton, 
Yemassee, Walterboro, Saint George, Summerville, Goose Creek, 
and Moncks Corner
823 AM EDT Wed Mar 14 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* LOCATIONS...Much of Southeast South Carolina and Southeast
  Georgia.

* TEMPERATURES...around freezing.

* TIMING...freezing temperatures for 1 to 3 hours are possible late
  tonight.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for the potential of freezing temperatures which
could harm sensitive outdoor vegetation and damage unprotected
outdoor plumbing.

&&

$$

GAZ099>101-114>116-118-137-138-140-SCZ047>052-142030-
/O.CON.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-
Inland Chatham-Long-Inland Liberty-Inland McIntosh-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
Including the cities of Metter, Statesboro, Rincon, Springfield, 
Reidsville, Claxton, Pembroke, Richmond Hill, Garden City, 
Pooler, Savannah, Ludowici, Hinesville, Fort Stewart, Townsend, 
Ridgeland, Beaufort, Hilton Head Island, Edisto Beach, 
Charleston, North Charleston, Mount Pleasant, and Daniel Island
823 AM EDT Wed Mar 14 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* LOCATIONS...Much of Southeast South Carolina and Southeast
  Georgia.

* TEMPERATURES...around freezing.

* TIMING...freezing temperatures for 1 to 2 hours are possible 
  late tonight.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing. Even if 
  freezing temperatures do not occur, frost will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for the potential of freezing temperatures which
could harm sensitive outdoor vegetation and damage unprotected
outdoor plumbing.

&&

$$
830 
WWUS72 KCHS 141229
NPWCHS

URGENT - WEATHER MESSAGE
National Weather Service Charleston SC
829 AM EDT Wed Mar 14 2018

GAZ087-088-SCZ040-042>045-142030-
/O.CAN.KCHS.FZ.W.0003.000000T0000Z-180314T1300Z/
/O.CON.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-
Including the cities of Millen, Sylvania, Allendale, Hampton, 
Yemassee, Walterboro, Saint George, Summerville, Goose Creek, 
and Moncks Corner
829 AM EDT Wed Mar 14 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...
...FREEZE WARNING IS CANCELLED...

The National Weather Service in Charleston has cancelled the
Freeze Warning.

* LOCATIONS...Much of Southeast South Carolina and Southeast 
  Georgia.

* TEMPERATURES...Around freezing.

* TIMING...freezing temperatures for 1 to 3 hours are possible 
  late tonight.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for the potential of freezing temperatures which
could harm sensitive outdoor vegetation and damage unprotected
outdoor plumbing.

&&

$$

GAZ099>101-114>116-118-137-138-140-SCZ047>052-142030-
/O.CON.KCHS.FZ.A.0001.180315T0800Z-180315T1300Z/
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-
Inland Chatham-Long-Inland Liberty-Inland McIntosh-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
Including the cities of Metter, Statesboro, Rincon, Springfield, 
Reidsville, Claxton, Pembroke, Richmond Hill, Garden City, 
Pooler, Savannah, Ludowici, Hinesville, Fort Stewart, Townsend, 
Ridgeland, Beaufort, Hilton Head Island, Edisto Beach, 
Charleston, North Charleston, Mount Pleasant, and Daniel Island
829 AM EDT Wed Mar 14 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* LOCATIONS...Much of Southeast South Carolina and Southeast 
  Georgia.

* TEMPERATURES...Around freezing.

* TIMING...freezing temperatures for 1 to 2 hours are possible 
  late tonight.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing. Even if 
  freezing temperatures do not occur, frost will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for the potential of freezing temperatures which
could harm sensitive outdoor vegetation and damage unprotected
outdoor plumbing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this freeze warning went out at Mar 13, 3:54 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Mar 13, 3:54 PM EDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston SC
354 PM EDT Tue Mar 13 2018

.SYNOPSIS...
Dry, cool high pressure will prevail through Friday. A cold
front will likely affect the area Friday night into Saturday
before stalling over or near the area into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure centered over the Northern Plains will slowly
build southeast into the region tonight. Aloft, a deep upper low
will continue to influence the Eastern U.S. with a shortwave
rounding the base the low progged to pass by to the north after
midnight. This shortwave will help drive a secondary push of
cold air southeast across the Carolinas and Georgia overnight as
weak surface low pressure develops just offshore of the North
Carolina Outer Banks. Winds could briefly drop off this evening
and allow solid radiational conditions to develop, but the
pressure gradient is expected to tighten back up after midnight
as pressures rise with the passage of the shortwave. This
should curtail the frost coverage to patchy and keep most areas
above freezing. High resolution guidance has been consistent for
much of the day in keep all of Southeast South Carolina and
Southeast Georgia above freezing with the exception of a small
pocket in the far northern reaches of Dorchester and Colleton
Counties as well as the Francis Marion National Forest,
including Smokes, Saint George and Rosinville. Will not issue
any frost/freeze headlines with this forecast package as the
area that could briefly reach freezing is so small. Lows will
range from the mid 30s inland to the upper 30s/lower 40s along
the immediate coast.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
The mid/upper levels will consist of an amplified long wave trough
over the East Coast Wednesday morning, with a low over the
Northeastern states. The low is forecasted to move into New England
and then Canada Wednesday night into Thursday, helping to deamplify
the trough and create semi-zonal flow over the Southeast. By Friday,
troughing will remain over the northeastern states while weak
ridging moves over the lower MS Valley, generally maintaining semi-
zonal flow over the Southeast. At the surface, continental high
pressure will be over the southern Plains Wednesday morning, moving
over the southern MS Valley Wednesday night. By Thursday the center
should be over the northeastern Gulf of Mexico, followed by a slow
movement over FL Thursday night into Friday. The periphery of the
high will dominate our weather pattern with dry conditions.

Wednesday: Despite sunny skies, breezy northwest winds will
lead to strong cold air advection. High temperatures are
forecasted to be well below normal. Wednesday night, cold air
advection will continue as winds ease and become more westerly.
Combined with clear skies, low temperatures will plummet to
around or below the freezing mark for much of the area.
Following coordination with our neighbors, we opted to not issue
any freeze watches with this forecast package. We're also
maintaining the scattered frost.

Thursday: A wind change to the southwest allows temperatures to
warm up dramatically. Though, it'll be a breezy afternoon.
Expect highs to rise to within a few degrees of normal under
sunny skies. Lows will also be near normal.

Friday: Southwest to west winds keep pumping warm air into the
region. Expect highs to rise a few degrees above normal for a
change. Also, high clouds will gradually increase as a cold
front approaches. Though, no precipitation is expected during
the daylight hours.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A backdoor cold front looks to push into the area from the north
Friday night and then linger over or near the area into early next
week. A cold front should approach the area from the northwest
Tuesday, although confidence in the details is low at this time,
especially beyond Saturday. Will thus keep the highest rain chances
on Saturday, especially in GA. Temperatures will likely be near or
below normal through at least Saturday before likely reaching
above normal ahead of the cold front Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR. Gusty winds likely at both KCHS and KSAV Wednesday.

Extended Aviation Outlook: VFR with breezy/gusty winds each
afternoon through Friday. Increasing probabilities of flight
restrictions Fri night/Sat as a backdoor cold front moves into the
area.

&&

.MARINE...
Tonight: West to southwest winds will veer to the northwest
after midnight as a secondary surge of cold air advection pushes
offshore. Winds 10-15 kt this evening will increase to 15-20 kt
late with the potential for higher conditions holding off until
after daybreak. Away from the coast, seas will build to 2-3 ft
nearshore and 3-5 ft offshore late. Both wind and seas look to
remain below Small Craft Advisory criteria for the tonight
period.

Wednesday through Sunday: Cool high pressure will prevail into Friday
before a backdoor cold front likely shifts south into the area
Friday night/Saturday. Winds will remain elevated into Friday before
diminishing as the relatively weak front moves into the area and
likely persists through the weekend. A Small Craft Advisory will be
up for AMZ374 Wednesday due to wind and seas. Advisories will again
be possible Thursday afternoon into Thursday night for at least the
SC waters (and likely the GA offshore waters) as the pressure
gradient re-tightens due to the approach of the backdoor cold
front.

&&

.FIRE WEATHER...
The atmosphere will dry quickly after sunrise Wednesday with
gusty winds developing behind a secondary surge of colder air
that pushes offshore prior to sunrise. RH values expected to
bottom out in the 18-25% range coincident with wind gusts 20-25
mph at times. State and federal fire officials indicate fuels
are still wet enough in the wake of rains that fell Tuesday
Night and Wednesday to preclude dangerous/high fire weather
conditions. However, the risk risk will gradually elevate
Wednesday afternoon as additional fuel drying occurs. A Fire
Danger Statement will be issued for Southeast South Carolina and
Southeast Georgia valid noon-7 PM EDT per coordination with the
various state and federal fire agencies. Critical RH is
expected again Thursday afternoon, but with less wind.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Mar 13, 3:21 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
321 PM EDT Tue Mar 13 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-141930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
321 PM EDT Tue Mar 13 2018

...FIRE DANGER STATEMENT IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

Frost/Freeze: Low temperatures in the lower 30s are expected on
Thursday away from the coast. A Frost Advisory and/or Freeze
Watch/Warning could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-141930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-
321 PM EDT Tue Mar 13 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Mar 13, 3:21 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
321 PM EDT Tue Mar 13 2018

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-141100-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
Including the cities of Millen, Sylvania, Metter, Statesboro,
Rincon, Springfield, Reidsville, Claxton, Pembroke,
Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island,
Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend,
Darien, Allendale, Hampton, Yemassee, Walterboro, Saint George,
Summerville, Goose Creek, Moncks Corner, Ridgeland, Beaufort,
Hilton Head Island, Edisto Beach, Charleston, North Charleston,
Mount Pleasant, and Daniel Island
321 PM EDT Tue Mar 13 2018

...FIRE DANGER STATEMENT IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

Dry and breezy conditions are expected Wednesday. Minimum
relative humidity values of 18 to 25 percent will combine with
wind gusts of 20 to 25 mph and dry fuels to produce an elevated
fire danger across much of Southeast South Carolina and Southeast
Georgia Wednesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please refer to your local burn permitting authorities on whether
you can burn. If you do, you are advised to use extreme caution.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:12 PM EDTSmall Craft AdvisoryCHS29 hr

Nearby

Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.